Tornadoes · United States · Florida · 2013

EF0 tornado, Eastpoint, Florida, April 14, 2013

This EF0 tornado ran 1.9 miles across Franklin County on April 14, 2013, touching down at 3:30 PM EDT and reaching 10 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 14, 2013
Touchdown
3:30 PM EDT (19:30 UTC)
Lifted
3:33 PM EDT (19:33 UTC)
On the ground
3 minutes
Path length
1.9 miles (3.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Franklin County
Touchdown point
29.748, -84.894
Lift-off point
29.746, -84.863
Record number
1304141330-01

What the Weather Service recorded

A warm front south of the area moved back to the north as an upper level shortwave crossed the area. An MCS developed west of the area and moved across the northern Gulf Coast, producing isolated reports of minor damage and hail.

A waterspout moved ashore and became a weak tornado in the Eastpoint area. Minor roof damage occurred to two mobile homes, and some trees and power lines were blown down. Damage was consistent with an EF0 tornado with winds around 70 mph. Monetary damage was estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 15:00 UTC and running to 21:45 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC21:45 UTCTornado WatchTAE
18:42 UTC19:15 UTCSevere Thunderstorm WarningTAE
19:21 UTC20:15 UTCSevere Thunderstorm WarningTAE
19:43 UTC20:30 UTCSevere Thunderstorm WarningTAE
19:51 UTC20:30 UTCSevere Thunderstorm WarningTAE
20:31 UTC21:15 UTCSevere Thunderstorm WarningTAE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:23 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Apr 14, 2:47 PM EDT, 43 minutes earlier.

Area forecast discussion, Apr 14, 2:47 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
247 PM EDT Sun Apr 14 2013

...Periods of Heavy Rain Expected Rest of Today with Severe
Storms Likely...

&&

.NEAR TERM [Through Tonight]...
A large area of rain with embedded thunderstorms will continue to
cross the area from west to east through this evening. We continue
to see some strong indications of severe convection over the coastal
waters, but so far the warm front has remained along or just off the
coast. This has kept the severe convection confined offshore.
However, there is still a chance that an isolated severe storm could
brush the coastal areas, especially around St. George Island and
over towards the southeast big bend. Once the rain moves out later
tonight, low clouds are expected to linger and areas of fog may
develop late.

&&

.SHORT TERM [Monday Through Wednesday]...
The large scale longwave pattern commences Mon morning with trough/
low responsible for today's weather lifting Newd into Great Lakes.
Assocd short wave will be east of the area. This allows a broad
upstream upper ridge/height rises to build over NE Gulf region with
axis slowly pushing Ewd to Ern seaboard Tues night into Wed in
response to next upstream trough. This trough reaches Cntrl Plains
by end of period. At surface, wave responsible for today's weather
has lifted to just off SC coast with warm front just N of local area
by midday Mon becoming more diffuse as ridge develops from Wrn Atlc
into SE states north of CWFA with somewhat drier air overspreading
the region. However the ridge position will favor deep layer
southerly flow especially at lower levels bringing warm and somewhat
humid conditions to the region for this time of year.

Highs on Monday will range from the lower 80s along the northern
tier of zones and near the coast to the mid 80s in the interior.
Lows Monday night will be in the mid 60s. Highs on Tuesday and
Wednesday will reach the mid to possibly upper 80s with coastal
counties cooled by a sea breeze topping out in the lower 80s. With a
moderating sea breeze, the beaches will peak in the upper 70s.
Warming aloft and subsidence in the wake of Sunday's shortwave will
suppress precipitation. Still, any residual lift from dying front and
sea breeze plus warm temperatures may allow isolated showers and
thunderstorms both afternoons especially over coastal fl.

&&

.LONG TERM [Wednesday Night through Sunday]...
The period begins with amplified troughing over Plains and ridging
Ewd into Wrn Atlc with axis along Ern seaboard. At the surface, high
pressure will be centered over Canadian Maritimes with axis Swd down
extreme Wrn Atlc. Lows over IA and over KS/OK with cold front Swwd
into TX. This places local area in moist onshore flow with
unseasonably warm temps.

Even as the upper low lifts NEWD Thu into Fri, the trough aided by
passing shortwave late Thurs deepens SEWD into SE states. Surface
lows deepen newd as front strengthens and moves SEWD into the Wrn
Gulf Thu night shunting the surface ridge Sewd. It reaches Panhandle
Fri aftn and Big Bend by sundown. Mainly diurnal convection of
Thursday with more significant precip on Fri aftn/night as front
crosses with strong to severe storms possible if upper/lower
features juxtapose well. In the wake of the front, drier and
noticeably cooler air will build into the local area into the
weekend.

Will go with nil pops Wed night-Thurs and Sat night thru Sun.
Otherwise, 30-0% NW-SE Thu night, then scattered PoPs Fri into Fri
evening, and 0-30% NW-SE pops on Sat. Ahead of the front...expect
min temps Thu night in low to mid 60s, then in the wake of the
front...mins drop to 55 to 60 Fri night and 50 to 55 Sat night.
Max temps will commence in the mid 80s Thu, drop to 75 to 80 with
the front on Fri over eastern areas, with low to mid 70s over the
northwest zones, then 68 SE AL to mid 70s SE Big Bend on Sat and 71
SE AL to 77 SE Big Bend on Sun.

&&

.AVIATION...
[Through 18z Tuesday] An area of rain with embedded thunderstorms
will cross the area from west to east through the afternoon hours
and exit KVLD during the evening. When storms are heaviest, IFR to
LIFR conditions can be expected. Once the storms pass, low ceilings
will likely hang around for the remainder of the night into the
morning hours on Tuesday. Some fog could also develop late tonight
across the area.

&&

.MARINE...
A weak wave of low pressure will move along a slowly lifting warm
front reaching the coast late in the day. The gradient near the
surface low will tighten sufficiently to bring small craft advisory
conditions to the western marine legs for rest of afternoon. Once
the low and front move inland, the gradient will relax once again
and conditions will drop below headline criteria. Light to moderate
onshore flow is then expected to persist into Thursday.

&&

.FIRE WEATHER...
Relative humidity values are expected to remain above critical
levels for the next several days with no fire weather concerns
expected other than the potential for some fog in the early morning
hours on Monday and Tuesday.

&&

.HYDROLOGY...
With storm total rainfall 2.5 to 3 inches in the FL Panhandle,
and 1.5 to 2.5 inches elsewhere, sharp rises are expected on some
rivers in the western watersheds. A few rivers like the Shoal and
Choctawhatchee could rise to bankfull.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   62  85  65  87  64 / 60  20  10  20  10
Panama City   67  81  69  82  67 / 40  10  10  20  10
Dothan        61  85  67  85  64 / 50  10  10  20  10
Albany        61  84  66  86  64 / 60  20  10  20  20
Valdosta      63  86  65  86  64 / 70  20  10  20  20
Cross City    65  83  64  87  63 / 60  20  10  20  10
Apalachicola  66  78  66  79  67 / 60  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters
     from Apalachicola to Destin FL from 20 to 60 NM.

&&

BLOCK/BARRY/DVD
Hazardous weather outlook, Apr 14, 11:06 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1106 AM EDT SUN APR 14 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-151515-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1106 AM EDT SUN APR 14 2013 /1006 AM CDT SUN APR 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT) FOR ALL THE
FLORIDA COUNTIES THE GEORGIA COUNTIES THAT BORDER FLORIDA AND FOR THE
ADJACENT WATERS...

AS A WARM FRONT APPROACHES FROM THE SOUTH TODAY...NUMEROUS SHOWERS
AND THUNDERSTORMS WILL DEVELOP. SOME OF THESE STORMS WILL LIKELY
BE SEVERE WITH DAMAGING WINDS THE BEST BET. HOWEVER TORNADOES ARE
ALSO POSSIBLE NEAR THE WARM FRONT BOUNDARY. THE BEST CHANCE WILL
BE ACROSS THE PANHANDLE WATERS AND ADJACENT COAST INTO MID
AFTERNOON...TRANSLATING EAST AND NORTHEAST TO THE BIG BEND COAST
AND ADJACENT WATERS INTO THE LATE AFTERNOON AND EARLY EVENING.

PERIODS OF HEAVY RAIN ARE EXPECTED. HIGHEST TOTALS ARE EXPECTED IN
THE FLORIDA PANHANDLE WHERE WIDESPREAD 3 INCH AMOUNTS WILL BE
POSSIBLE. WHILE THIS IS NOT EXPECTED TO RESULT IN FLASH
FLOODING...FLOODING OF POOR DRAINAGE AREAS IS LIKELY.

THE STRONG TO SEVERE STORMS AND HEAVY RAIN WILL BE EAST OF THE
AREA BY MID EVENING. ONE OTHER CONCERN WILL BE INCREASING WINDS
OVER THE GULF WATERS SOUTH OF THE PANHANDLE. A SMALL CRAFT
ADVISORY IS IN EFFECT THERE THROUGH THE DAYLIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MONDAY AND
TUESDAY AFTERNOONS WITH A GRADUAL INCREASE IN CONVECTIVE COVERAGE
FROM WEDNESDAY THROUGH FRIDAY. THERE IS SOME CHANCE FOR STRONG TO
SEVERE STORMS TO PRECEDE A COLD FRONTAL PASSAGE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TODAY. SPOTTERS SHOULD MONITOR THE
WEATHER AND REPORT ANY SEVERE WEATHER OR FLOODING TO THE NWS.
850-942-8833 (31).

BLOCK/WOOL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

7.5 hours before the tornado, 91 km from the path. April 14, 2013.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82621, lifted condensation level 1960 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-04-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 86 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82621 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 00:00Z

4.5 hours after it, 91 km from the path. April 15, 2013.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -58480, lifted condensation level 1111 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -301 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-58480 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
-301 m²/s²
0-3 km storm-relative helicity
-280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The radar

The Tallahassee radar (KTLH), 90 km away, was scanning. The volume nearest the touchdown began at 19:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:30 UTCTORNADO1 W EastpointFranklin, FLROOF DAMAGE TO TWO MOBILE HOMES IN EASTPOINT FROM LANDFALLING WATERSPOUT.
19:33 UTCTORNADOEastpointFranklin, FLWATERSPOUT MOVED ONSHORE CAUSING MINOR DAMAGE IN EASTPOINT.
19:35 UTCTSTM WND DMGEastpointFranklin, FLTREES AND POWERLINES DOWN IN EASTPOINT.
19:43 UTCHAIL 1EastpointFranklin, FLQUARTER SIZE HAIL AND ESTIMATED WIND GUSTS OF 50 MPH.
20:15 UTCTSTM WND DMGPort St. JoeGulf, FLPOWER LINE DOWN ON WESTCOTT CIRCLE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of April 14, 2013

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 148:42 PM EDTEF0Brevard, FL0.3100
April 149:11 PM EDTEF0Brevard, FL0.6100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.